Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 241, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2014, 2:11 PM MDT for Jefferson County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2014, 2:11 PM MDT (20:11 UTC)
- Expired
- Aug 26, 2014, 2:29 PM MDT
- In force
- 18 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
246
WUUS55 KBOU 262011
SVRBOU
COC059-262045-
/O.NEW.KBOU.SV.W.0241.140826T2011Z-140826T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT TUE AUG 26 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...
* UNTIL 245 PM MDT
* AT 211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INDIAN
HILLS...OR 17 MILES SOUTHWEST OF DENVER...MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SOUTHERN LAKEWOOD...SOUTHWESTERN LITTLETON...EVERGREEN...
MORRISON...KITTREDGE...CHATFIELD RESERVOIR...RED ROCKS PARK...
IDLEDALE...TINY TOWN AND INDIAN HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3951 10525 3963 10532 3969 10529 3969 10506
3967 10506 3966 10508 3964 10508 3963 10511
3961 10506 3956 10506 3953 10508 3950 10509
TIME...MOT...LOC 2011Z 279DEG 17KT 3962 10525
HAIL...1.00IN
WIND...<50MPH
$$
RJK1 follow-up statement
606
WWUS55 KBOU 262029
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT TUE AUG 26 2014
COC059-262038-
/O.CAN.KBOU.SV.W.0241.000000T0000Z-140826T2045Z/
JEFFERSON CO-
229 PM MDT TUE AUG 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3951 10525 3963 10532 3969 10529 3969 10506
3967 10506 3966 10508 3964 10508 3963 10511
3961 10506 3956 10506 3953 10508 3950 10509
TIME...MOT...LOC 2027Z 279DEG 17KT 3961 10514
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:25 AM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 26, 10:25 AM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1025 AM MDT TUE AUG 26 2014 .UPDATE... ISSUED AT 1025 AM MDT TUE AUG 26 2014 MOIST AIRMASS OVER THE AREA TODAY. PRECIPITABLE WATER VALUES ARE AROUND AN INCH ALONG THE FRONT RANGE WITH AN INCH AND A QUARTER OVER THE PLAINS. THE MOISTURE MAY INCREASE A LITTLE INTO THE EVENING HOURS. CAPES WILL REACH UP TO 2000 J/KG. SHEAR IS NOT AS GOOD AS YESTERDAY WITH 500 MB LEVEL WINDS DECREASING TO LESS THAN 20 KNOTS. THIS WILL KEEP THE SEVERE THREAT LOW...BUT A FEW WILL BE POSSIBLE OVER THE EASTERN PLAINS. BECAUSE OF THE MOISTURE AND SLOWER MID LEVEL WINDS...THERE WILL BE A THREAT FOR FLASH FLOODING. SO WILL KEEP THE FLASH FLOOD WATCH IN EFFECT OVER PARTS OF THE PLAINS WHERE THE BEST STORM COVERAGE AND MOISTURE IS EXPECTED TO BE. EXPECT STORMS TO START FORMING EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN AND THEN SPREAD EASTWARD. WILL KEEP HIGH POPS IN THE FORECAST FOR THIS AFTERNOON AND TONIGHT. THE UPPER LEVEL LOW WILL CONTINUE TO BRING SHOWERS AND STORMS THROUGH THURSDAY. INCREASED POPS FOR THESE DAYS TO REFLECT THE WET PATTERN THAT WILL LINGER THROUGH THURSDAY. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 349 AM MDT TUE AUG 26 2014 IN COLORADO WE GET A SMALL HANDFULL OF DAYS EACH YEAR IN WHICH THUNDERSTORMS CAN OCCUR AROUND THE CLOCK. WE ARE IN ONE OF THOSE PATTERNS TODAY...AS WE CAN SEE ON RADAR EARLY THIS MORNING... ANOTHER IN A SERIES OF THUNDERSTORMS WAS MOVING THROUGH DIA AT 4AM. WE STILL EXPECT THE CONVECTION THIS MORNING TO END FROM THE WEST...TO BE REPLACED BY AREAS OF FOG AND STRATUS. THUNDERSTORMS WILL BLOSSOM OVER THE HIGH COUNTRY THIS MORNING... THEN SPREAD TO THE PLAINS DURING THE AFTERNOON. I SLOWED THE TRANSITION TO PLAINS CONVECTION BY A COUPLE OF HOURS. WITH DIV Q ALOFT...AND A POSSIBLE WEAK UPPER TROUGH COMBINED WITH A MOIST AND UNSTABLE AIRMASS...THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT...ESPECIALLY FOR THE PALMER DIVIDE AND THE COUNTIES JUST NORTH OF THE PALMER DIVIDE. IT IS DIFFICULT TO TELL AT THIS HOUR OF THE MORNING EXACTLY HOW THE CONVECTION DEVELOPS...BUT IF STORMS STALL OR THERE ARE TRAINING ISSUES WITH THE THUNDERSTORMS THE RISK OF FLOODING ESCALATES. FOR THESE REASONS WE ARE ISSUING A FLASH FLOOD WATCH FOR TONIGHT OVER THE PALMER DIVIDE...EASTERN ADAMS AND EASTERN ARAPAHOE AND WASHINGTON COUNTIES. IT WILL BE ANOTHER MILD DAY FOR AUGUST WITH TEMPERATURES IN THE MID TO UPPER 70S ON THE PLAINS. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 349 AM MDT TUE AUG 26 2014 AN ANOMALOUSLY COOL AND MOIST AIRMASS ACCOMPANYING AN UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESS ACRS COLORADO ON WEDNESDAY. MODELS ALSO SHOW A FAIRLY DEEP PLUME OF SUBTROPICAL MOISTURE FLOWING NEWRD OVER SRN AND ERN PORTIONS OF COLORADO DURING THE DAY AHEAD OF THE TROUGH. WIND FIELDS SHOW SOME OF THIS MOISTURE CURVING WESTWARD UP AGAINST THE EAST FACE OF THE FRONT RANGE. WHILE LARGE SCALE LIFT APPEARS MODEST ACCORDING TO QG VERTICAL VELOCITY FIELDS...OROGRAPHIC LIFT AND DESTABILIZATION OF THE AIRMASS DUE TO COOLING ALOFT SHOULD BE SUFFICIENT TO GIVE US A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY... PARTICULARLY OVER AND ALONG THE FRONT RANGE LATE IN THE DAY. PRECIPITABLE WATER VALUES ON WEDNESDAY LOOK SIMILAR TO THOSE EXPECTED TODAY...ANYWHERE FROM 0.90 INCH UP AGAINST THE FOOTHILLS TO AROUND 1.5 INCH IN EASTERN PARTS OF THE CWA. THEREFORE STORMS ROUGHLY EAST OF A STERLING TO LIMON LINE WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. TEMPERATURES ON THE PLAINS WEDNESDAY EXPECTED TO BE AS MUCH AS 8-10F BELOW AVERAGE FOR THE DATE. AVERAGE HIGH FOR DENVER ON THE 27TH IS 85F. HIGH COUNTRY TEMPERATURES ALSO QUITE COOL WITH HIGHS ABOVE TIMBERLINE POSSIBLY NOT GOING ABOVE 45F. WEDNESDAY NIGHT...THE UPPER TROUGH SLOWLY PASSES OVER THE FCST AREA. FLOW AROUND THE BOTTOM SIDE OF THE TROUGH APPEARS TO ADVECT IN DRIER AIR FROM THE FOUR CORNERS REGION WHICH COULD RESULT IN EITHER A LULL IN PRECIPITATION OR ONLY JUST DELAY THE THE NEXT ROUND OF WRAP AROUND PRECIPITATION ON THE BACK SIDE OF THE PASSING TROUGH. FOR NOW WILL HANG ONTO SCATTERED POPS ON THE PLAINS AND SCATTERED TO LIKELY POPS IN THE MTNS WEDNESDAY EVENING. THEN REDUCE POPS ON THE PLAINS AFTER MIDNIGHT BUT KEEP POPS ON THE HIGH SIDE IN THE HIGH COUNTRY WITH OROGRAPHIC LIFT GENERATED ON THE BACK SIDE OF TROUGH. TEMPERATURES POSSIBLY COLD ENOUGH FOR A BIT OF SNOW ON THE HIGHER PEAKS BY MORNING. THURSDAY...MODELS SHOW THE TROUGH EXITING THE AREA...BUT SOME SHOW MOIST NELY UPSLOPE FLOW AND RESPECTABLE QPF OVER AND ALONG THE FRONT RANGE DURING THE DAY. WHILE THE OTHER MODELS SHOW A MUCH DRIER NWLY FLOW OFF THE FRONT RANGE WITH THE TROUGH PULLING AWAY. FOR NOW WILL GO ALONG WITH SURROUNDING WFOS AND HOLD ONTO SCATTERED POPS ON THE PLAINS AND SCATTERED TO LIKELY POPS IN THE HIGH COUNTRY. HOWEVER EXPECT LOWER QPF AMOUNTS. THURSDAY STILL LOOKS COOLER THAN AVERAGE WITH LITTLE CHANGE IN TEMPERATURES FROM THE DAY BEFORE. FRIDAY THROUGH LABOR DAY...WARMER TEMPERATURES AND MUCH DRIER CONDITIONS FORECAST TO RETURN TO THE AREA OVER THE LABOR DAY WEEKEND AS A STRONG HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. TEMPERATURES SHOULD RETURN TO NEAR AVERAGE BY SUNDAY. COULD SEE A SLIGHT DIP IN TEMPERATURES ON LABOR DAY WITH A WEAK...MOSTLY DRY COLD FRONT BRUSHING THE AREA. && .AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING) ISSUED AT 1025 AM MDT TUE AUG 26 2014 THUNDERSTORMS WILL BE LIKELY IN THE DENVER AREA LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE 22Z TO 02Z...THOUGH THE THREAT FOR STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. LOW CLOUDS WILL BE POSSIBLE EARLY WEDNESDAY MORNING WITH CEILINGS BELOW 3000 FEET. && .HYDROLOGY... ISSUED AT 349 AM MDT TUE AUG 26 2014 RAINFALL RATES OF 2 INCHES IN AN HOUR WILL BE POSSIBLE WITH THUNDERSTORMS TONIGHT. THE GREATEST FLOOD RISK WILL BE ALONG AND NORTH OF THE PALMER DIVIDE AND THAT IS THE AREA IN THE FLASH FLOOD WATCH. IT IS POSSIBLE THAT THE WATCH COULD BE EXPANDED FOR A LARGER AREA IN EASTERN COLORADO. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE TONIGHT FOR COZ041-045>047-049. && UPDATE...MEIER SHORT TERM...RTG LONG TERM...BAKER AVIATION...MEIER HYDROLOGY...RTG
Hazardous weather outlook, Aug 26, 10:36 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1036 AM MDT TUE AUG 26 2014 COZ030>051-271645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1036 AM MDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN FORM OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON AND SPREAD EAST ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING. A COUPLE OF STORMS COULD BECOME SEVERE OVER THE EASTERN PLAINS WITH HAIL TO ONE INCH IN DIAMETER AND 60 MPH WINDS. SLOWER MOVING STORMS AND HEAVY RAIN WILL INCREASE THE THREAT FOR FLASH FLOODING OVER THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WEATHER SYSTEM SLOWLY MOVING ACROSS COLORADO WILL BRING AMPLE CLOUD COVER...BELOW AVERAGE TEMPERATURES AND A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY AND THURSDAY. STORMS ON THE PLAINS WEDNESDAY AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. STORMS ON THURSDAY MAY ALSO PRODUCE BRIEF HEAVY RAINFALL IN AND NEAR THE FRONT RANGE FOOTHILLS. DRIER AND WARMER CONDITIONS WILL RETURN FRIDAY AND CONTINUE THROUGH THE LABOR DAY WEEKEND AS A STRONG HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT WE WOULD APPRECIATE REPORTS OF SEVERE WEATHER OR HEAVY RAIN.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
| Aug 26, 1:11 AM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver | 94 min |
| Aug 26, 5:47 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 15 hr |
| Aug 26, 2:30 PM MDT | Areal Flood Advisory | BOU | Denver, Jefferson | 2 hr |
| Aug 26, 4:08 PM MDT | Flash Flood Warning | BOU | Larimer | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.